I am a 50-year old athletic male with no history of heart disease and a zero calcification score in a recent heart scan. I have the prothrombin gene mutation and take enteric aspirin. I have a long history of very infrequent episodes of paroxysmal atrial tachycardia, usually occurring while relaxing in the evening following a stressful day. Recently this has evolved into more frequent episodes of paroxysmal atrial fibrillation. These always begin in the evening when my heart rate is quite low (60 or less). They tend to follow an earlier period of exertion or an evening meal, but they never start in the morning or during exercise. The first episode lasted five hours and resolved spontaneously in the emergency room. Subsequent episodes have tended to last 45-90 minutes. I have taken metoprolol on several occasions but it is not clear whether it shortens the duration of the episodes, and it makes me feel crummy and impairs my ability to exercise for a day afterwards. My review of the literature suggests that my fibrillation falls into a classic vagally mediated autonomic pattern and that beta blockers may be contraindicated. I enjoy hiking and climbing in the wilderness and am fearful about the consequences if an episode were to occur far from medical attention and did not resolve promptly. Would ablation have any potential utility in my situation? I would like to carry a medication which could be used if necessary to terminate an episode. Is flecainide the best option?
Vagally mediated fibrillation is a well known condition. What was less well known previously was that the trigger for afib is a rapid firing of cells in the pulmonary veins. These triggers are amenable to ablation which results in a decrease or cure of the afib. Beta-blockers help slow down the heart rate during an episode but may make the heart too slow in normal rhythm in addition to the other side effects. Flecanide on an as needed basis is also an option but I would make sure you have a stress test prior to taking this drug. A normal spiral CT scan does not exclude coronary artery disease and flecanide is contraindicated in someone with heart disease. If the episodes are increasing in frequency then you may need to take something on a regular basis or consider having an ablation.
Timb- I also had a history similar to yours of vagal mediated fibrilation. I didn't even realize what I had for over 15 years. Recently my episodes increased in frequency & duration. After learning as much as I could about atrial fibrilation,and after being diagnosed by an EP with lone atrial fibrilation I got off the Toprol I had been taking for high blood pressure. My blood pressure is fine from taking acupril by itself and I also started a supplemental protocol that I learned about through Hans Larson's LAF Forum on the internet. Although it is way too early to tell for sure, I have not had an episode since being on this protocol and skipped beats are becoming fewer & fewer. Mainstream medicine unfortunatly doesnt have a lot to offer those with lone atrial fibrilation unless your episodes are frequent enough that you are willing to take a chance on the procedures that are available. Hope this helps.--- Kako
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.